Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 104, NWS State College, PA

July 20, 20084 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 20, 2008, 3:18 PM EDT for 4 counties in Pennsylvania. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2008, 3:18 PM EDT (19:18 UTC)
Expired
Jul 20, 2008, 4:30 PM EDT
In force
72 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Cambria County, PA, Clearfield County, PA, Elk County, PA, Somerset County, PA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 12:35 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:01 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 20, 3:01 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
301 PM EDT SUN JUL 20 2008

.SYNOPSIS...
LOW PRESSURE...LOCATED OVER WISCONSIN THIS MORNING...WILL TRACK
EAST ACROSS UPSTATE NEW YORK EARLY MONDAY...PUSHING A COLD FRONT
INTO PENNSYLVANIA. THE FRONT WILL LIKELY STALL OUT OVER
PENNSYLVANIA UNTIL CANADIAN HIGH PRESSURE BUILDS INTO THE REGION
LATE TUESDAY. HIGH PRESSURE WILL SLOWLY PUSH OFF THE EAST COAST BY
LATE IN THE WEEK...ALLOWING A COLD FRONT TO APPROACH FROM THE
GREAT LAKES BY SATURDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
WATCH BOX HOISTED AS THUNDERSTORMS MARCH EAST FROM OHIO AHEAD OF
A COLD FRONT. ACTIVITY MOVING INTO NORTHWEST PA BUT LITTLE IN THE
WAY OF LIGHTNING IN WARREN COUNTY AT THIS TIME.

CONVECTION WILL DEVELOP FROM NORTHWEST TO SOUTHEAST THROUGH THE
DAYLIGHT HOURS. UPDATED ZONES INTRODUCED SEVERE WORDING THROUGH
8 PM.

ADDED ANOTHER 5 COUNTIES TO THE WATCH AREA TO THE SOUTH AND
EAST OF THE INITIAL WATCH AREA...AS SEVERE CLUSTER OF STORMS
MOVES TOWARD THE AREA FROM SW PA. NORTHERN STORMS NOT ALL THAT
STRONG SO FAR...NO SEVERE REPORTS SO FAR...HAVE SEVERAL SPS
OUT.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM MONDAY/...
MAIN PUSH OF ACTIVE WEATHER WILL BE ACROSS NY AND NORTH
CENTRAL PA THROUGH THIS EVENING. STILL LOOKING AT A WIND
SHIFT LATER TONIGHT...WTIH A SLIGHT DROP IN DEWPOINTS.

RISK OF SHOWERS AND STORMS TO LINGER INTO MONDAY...AS
REAL FRONT WILL LAG WIND SHIFT LINE. TEMPS NOT TO BE
MUCH COOLER.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
AS NOTED YESTERDAY...WAS THINKING GFS WAS TOO FAST ON YESTERDAYS
RUN...NOW GFS STALLS FRONT OUT AND HAS RISK OF SHOWERS IN STILL
FOR WED...AS THE UPPER LEVEL TROUGH SWINGS THROUGH. THUS HELD ONTO
MENTION OF SHOWERS AND STORMS INTO TUESDAY NIGHT...EDGING INTO FAR
EASTERN PART OF THE CWA EARLY WED AM...AS I DID YESTERDAY. DID NOT
WANT EXTEND MENTION OF THIS AT THE CURRENT TIME...CAN BE ADJUSTED
ON LATER PACKAGES.

WITH SFC HIGH OVERHEAD AND ANOMALOUS PWAT VALUES...EXPECT MUCH
COOLER NIGHTS WITH AOB SEASONAL READINGS. GEFS 850 TEMPS NR 15C
SUGGEST SEASONAL DAYTIME HIGHS. LEFT CHC POPS IN LATE FRIDAY...
AS THEY WERE ALREADY IN THERE...AS COLD FRONT MAY APPROACH FROM
GRT LKS...AND OLD FRONT TO THE SE DRIFTS BACK TO THE NORTH.

HPC HAS THE WEAK COLD FRONT MOVE ACROSS FAIRLY FAST...SO MOST OF
NEXT WEEKEND SHOULD NOT BE THAT BAD.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
HAZE REDUCING VISIBILITIES TO 5SM IN SOME LOCATIONS BUT DO NOT
EXPECT MUCH MORE OF A DECREASE IN VISIBILITIES EXPECT AS
THUNDERSTORMS MOVE THROUGH. CONVECTION MOVING INTO NORTHWESTERN PA
AND EXPECT MOST AIRFIELDS TO EXPERIENCE AT LEAST VCTS THIS
AFTERNOON.

LOW LEVEL MOISTURE POOLING AHEAD OF THE APPROACHING FRONT AND FROM
TODAYS CONVECTION WILL LEAD TO WIDESPREAD BR OVERNIGHT TOWARD
SUNRISE.

FRONTAL BOUNDARY WILL SAG IN FROM THE N AND LINGER ACROSS THE
REGION POSSSIBLY INTO TUESDAY...KEEPING WEATHER UNSETTLED
ESPECIALLY IN THE AFTERNOON MON AND TUE. EVENTUALLY BY MIDWEEK
SOME DRIER AIR WILL MOVE IN ON NW FLOW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD/MARTIN
NEAR TERM...DANGELO/TYBURSKI
SHORT TERM...MARTIN
LONG TERM...MARTIN
AVIATION...RXR/TYBURSKI
Hazardous weather outlook, Jul 20, 2:50 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT SUN JUL 20 2008

PAZ004>006-010>012-017>019-024>026-033>035-037-041-042-045-046-
211900-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-
BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-
250 PM EDT SUN JUL 20 2008

...SEVERE THUNDERSTORM WATCH 708 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ027-028-036-049>053-056>059-063>066-211900-
MIFFLIN-JUNIATA-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-
COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
250 PM EDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO POSSIBLE SEVERE THUNDERSTORMS WILL APPROACH FROM THE
NORTHWEST EARLY THIS EVENING...AND MAY CONTINUE INTO THE
REGION...AND LAST INTO THE NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 20, 1:59 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
159 PM EDT SUN JUL 20 2008

PAZ004-201845-
WARREN PA-
159 PM EDT SUN JUL 20 2008

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 157 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST
OF WARREN...MOVING EAST AT 37 MPH.

HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CHAPMAN STATE PARK AROUND 210 PM...WARREN
AROUND 215 PM...CLARENDON AROUND 220 PM...SHEFFIELD AROUND 225 PM AND
KINZUA DAM AROUND 230 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...STATE ROAD 59.

FORECASTER: ONDREJIK
Special weather statement, Jul 20, 2:19 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
219 PM EDT SUN JUL 20 2008

PAZ005-006-010-011-201915-
CAMERON PA-ELK PA-MCKEAN PA-POTTER PA-
219 PM EDT SUN JUL 20 2008

...STRONG THUNDERSTORMS WILL AFFECT CAMERON...ELK...MCKEAN AND
WESTERN POTTER COUNTIES...

AT 214 PM EDT...HEAVY RAIN AND STRONG THUNDERSTORMS WERE ALONG A
LINE FROM BRADFORD TO KANE TO 15 MILES WEST OF RIDGWAY...MOVING EAST
AT 37 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR PORTLAND MILLS...MOUNT JEWETT...AND CYCLONE
AROUND 225 PM...WILCOX...REW...AND KINZUA BRIDGE STATE PARK AROUND
230 PM...RIDGWAY...JOHNSONBURG...AND ELDRED AROUND 235 PM AND
SMETHPORT AROUND 240 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
219...AND STATE ROAD 66.

FORECASTER: ONDREJIK
Special weather statement, Jul 20, 3:00 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EDT SUN JUL 20 2008

PAZ017-024-033-202000-
CAMBRIA PA-CLEARFIELD PA-SOMERSET PA-
300 PM EDT SUN JUL 20 2008

...STRONG THUNDERSTORMS WILL AFFECT CAMBRIA...CLEARFIELD AND SOMERSET
COUNTIES...

AT 257 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
SOUTHEAST OF CLARION TO 10 MILES NORTHWEST OF INDIANA TO 21 MILES
SOUTHWEST OF CONNELLSVILLE...MOVING EAST AT 39 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR PRINCE GALLITZIN STATE PARK AROUND 345 PM
AND SOUTH FORK AROUND 400 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100 AND 119...I-80 BETWEEN
MILE MARKERS 97 AND 122.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 30...ROUTE 119...ROUTE 219...ROUTE
322...ROUTE 422...STATE ROAD 56...STATE ROAD 153.

FORECASTER: STEINBUGL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:04 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Centre, Clearfield, Clinton and 4 more56 min
Jul 20, 4:10 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset65 min
Jul 20, 4:59 PM EDTSevere Thunderstorm WarningCTPBedford, Blair, Centre, Clinton, Cumberland, Franklin and 8 more76 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.